ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0315

Lamotrigine-Induced Acute Interstitial Nephritis

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Reddy, Indraneel, Summa Health System, Akron, Ohio, United States
  • Patel, Abhay D., Summa Health System, Akron, Ohio, United States
  • Raina, Rupesh, Summa Health System, Akron, Ohio, United States
  • Jones, Ron, Summa Health System, Akron, Ohio, United States
Introduction

Medications such as penicillins, cephalosporins, vancomycin, ibuprofen, and ketorolac are the most common cause of acute interstitial nephritis (AIN), accounting for more than 75% of cases. Recently, antiepileptic drugs such as lamotrigine have been reported to cause AIN. Here, we report a case of a 39-year-old female who was on lamotrigine and admitted to the hospital with abdominal pain and acute renal failure.

Case Description

A 39-year-old female with a history of Hepatitis C, history of meth and heroin abuse, overactive bladder, hypothyroidism, and bipolar disorder presented to the emergency department with a week of abdominal pain. In the emergency department, she complained of nausea, constipation, and five days of hematuria. The patient was admitted after labs showed BUN/Cr of 48/3.69. Two weeks prior to presentation, she was started on lamotrigine 100 mg daily, which was held upon admission. Patient was started on IV fluids but her condition acutely worsened with thrombocytopenia, anemia, and leukopenia. She was started on methylprednisolone 500 mg IV daily due to concern for AIN vs vasculitis. Her blood and urine cultures resulted positive for E. coli, and she was subsequently started on IV ceftriaxone. The patient underwent a left kidney biopsy demonstrating AIN without crescentic glomerulonephritis, which was likely an allergic reaction secondary to lamotrigine use. Her biopsy also showed neutrophilic infiltration, likely secondary to pyelonephritis. She was discharged in stable condition on prednisone oral 20 mg daily.

Discussion

In summary, we present an adult patient on lamotrigine who was admitted due to acute renal failure. There have only been four reported cases of AIN induced by lamotrigine use. The patients had few commonalities other than lamotrigine use, but notably half of them were being treated for bipolar disorder. Our patient had a history of drug abuse with uncertainty on last use, which could represent another cause of her AIN. After cessation of lamotrigine and treatment with methylprednisolone 500 mg IV, her kidney function improved. Renal biopsy confirmed AIN. Our case is significant because it substantiates the use of corticosteroids for management of lamotrigine-induced AIN.